Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Lifting group actions and nonnegative curvature


Authors: Karsten Grove and Wolfgang Ziller
Journal: Trans. Amer. Math. Soc. 363 (2011), 2865-2890
MSC (2010): Primary 53C29, 53C07
DOI: https://doi.org/10.1090/S0002-9947-2011-05272-4
Published electronically: January 7, 2011
MathSciNet review: 2775790
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We examine the question when a group acting by cohomogeneity one on the base of a principal $ \operatorname{G}$-bundle can be lifted to the total space and commutes with the action by $ \operatorname{G}$. We answer this question completely when the base of the principle bundle is $ 4$-dimensional.


References [Enhancements On Off] (What's this?)

  • [AA] A.V. Alekseevsky and D.V. Alekseevsky, $ G$-manifolds with one-dimensional orbit space, Ad. in Sov. Math. 8 (1992), 1-31. MR 1155662 (93c:57029)
  • [BH] A. Back and W. Y. Hsiang, Equivariant geometry and Kervaire spheres, Trans. Amer. Math. Soc. 304 (1987), 207-227. MR 906813 (88m:53073)
  • [BK1] I. Belegradek and V.  Kapovitch, Topological obstructions to nonnegative curvature, Math. Ann. 320 (2001), 167-190. MR 1835067 (2002d:53044)
  • [BK2] I. Belegradek and V.  Kapovitch, Obstructions to nonnegative curvature and rational homotopy theory, J. Amer. Math. Soc. 16 (2003), 259-284 . MR 1949160 (2003i:53043)
  • [Br] G. E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972, Pure and Applied Mathematics, Vol. 46. MR 0413144 (54:1265)
  • [CG] J. Cheeger and D. Gromoll, On the structure of complete manifolds of nonnegative curvature, Ann. of Math. (2) 96 (1972), 413-443. MR 0309010 (46:8121)
  • [DR] A. Derdzinski and A.  Rigas. Unflat connections in $ 3$-sphere bundles over $ \mathbb{S}^4$,Trans. Amer. Math. Soc., 265 (1981), 485-493. MR 610960 (82i:53026)
  • [DW] A. Dold and H. Whitney, Classification of oriented sphere bundles over a $ 4$-complex, Ann. of Math. (2) 69 (1959), 667-677. MR 0123331 (23:A659)
  • [EZ] C. Escher and W. Ziller, Topology of non-negatively curved manifolds, in preparation.
  • [FU] D. Freed and K. Uhlenbeck, Instantons and four-manifolds, Springer-Verlag, New York, 1984. MR 757358 (86c:57031)
  • [GZ] K. Grove and W. Ziller, Curvature and symmetry of Milnor spheres, Ann. of Math. (2) 152 (2000), 331-367. MR 1792298 (2001i:53047)
  • [GWZ] K. Grove, B. Wilking and W. Ziller, Positively curved cohomogeneity one manifolds and $ 3$-Sasakian geometry, J. Diff. Geom. 78 (2008), 33-111. MR 2406265 (2009m:53090)
  • [HH] I. Hambleton and J. C. Hausmann, Equivariant principal bundles over spheres and cohomogeneity one manifolds, Proc. London Math. Soc. 86 (2003), 250-272. MR 1971468 (2004h:55014)
  • [Ha] R. Hamilton, Four-manifolds with positive curvature operator, J. Diff. Geom. 24 (1986), 153-179. MR 862046 (87m:53055)
  • [HY] A. Hattori and T. Yoshida, Lifting compact group actions in fiber bundles, Japan. J. Math. 2 (1976) 13-25. MR 0461538 (57:1523)
  • [Ho] C. Hoelscher, Cohomogeneity one manifolds in low dimensions, Ph.D. thesis, University of Pennsylvania, 2007.
  • [HHs] W. C. Hsiang and W. Y. Hsiang, On compact subgroups of the diffeomorphism groups of Kervaire spheres, Ann. of Math. (2) 85 (1967), 359-369. MR 0214083 (35:4934)
  • [La] R. K. Lashof, Equivariant bundles, Illinois J. Math. 26 (1982), 257-271. MR 650393 (83g:57025)
  • [Ma] A. Malcev, On semi-simple subgroups of Lie groups, Izv. Akad. Nauk SSSR 8 (1944), 143-174. (Russian); Amer. Math. Soc. Transl. 33 (1950). MR 0011303 (6:146b); MR 0037848 (12:317c)
  • [Mi] J. Milnor and J. D. Stasheff, Characteristic classes, Princeton University Press, Princeton, N. J., 1974, Annals of Mathematics Studies, No. 76. MR 0440554 (55:13428)
  • [Mo] P. Mostert, On a compact Lie group acting on a manifold, Ann. of Math. (2) 65 (1957), 447-455; Errata, On a compact Lie group acting on a manifold, Ann. of Math. (2) 66 (1957), 589. MR 0085460 (19:44b); MR 0095897 (20:2395)
  • [Ne] W. Neuman, $ 3$-dimensional $ G$-manifolds with two-dimensional orbits, in: P. S. Mostert (ed.), Proceedings of Conference on Transformation Groups, Springer-Verlag (1968), 220-222. MR 0245043 (39:6355)
  • [OSS] C. Okonek, M. Schneider and H. Spindler, Vector bundles on compex projective spaces, Birkhäuser 1980, Progress in Math. Vol 3. MR 561910 (81b:14001)
  • [OW] M. Özaydin and G. Walschap, Vector bundles with no soul, Proc. Amer. Math. Soc. 120 (1994), 565-567. MR 1162091 (94d:53057)
  • [Pa] J. Parker, $ 4$-dimensional $ {G}$-manifolds with $ 3$-dimensional orbits, Pacific J. Math. 125 (1986), 187-204. MR 860758 (88e:57033)
  • [PS] R. S. Palais and T. E. Stewart, The cohomology of differentiable transformation groups, Amer. J. Math. 83 (1961), 623-644. MR 0140613 (25:4030)
  • [Ri] A. Rigas, Geodesic spheres as generators of the homotopy groups of $ O$, $ BO$ , J. Diff. Geom. 13 (1978), 527-545. MR 570216 (81e:57043)
  • [Sh] K. Shankar, On the fundamental groups of positively curved manifolds, J. Differential Geom. 49 (1998), 179-182. MR 1642117 (99h:53040)
  • [St] T. E. Stewart, Lifting group actions in fibre bundles, Ann. of Math. (2) 74 (1961), 192-198. MR 0126502 (23:A3798)
  • [Ta] B. Tataro, Cheeger Manifolds and the Classification of Biquotients, J. Diff. Geom. 61 (2002), 397-451. MR 1979366 (2004b:53075)
  • [TD] T. Tom Diek, Faserbündel mit Gruppenoperationen, Arch. Math. 20 (1969), 136-143. MR 0245027 (39:6340)
  • [Ya] D. Yang, On complete metrics of nonnegative curvature on $ 2$-plane bundles, Pacific J. Math. 171 (1995), 569-583. MR 1372245 (96k:53034)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C29, 53C07

Retrieve articles in all journals with MSC (2010): 53C29, 53C07


Additional Information

Karsten Grove
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742
Address at time of publication: Department of Mathematics, University of Notre Dame, 255 Hurley Hall, Notre Dame, Indiana 46556-4618
Email: kng@math.umd.edu, kgrove2@nd.edu

Wolfgang Ziller
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104
Email: wziller@math.upenn.edu

DOI: https://doi.org/10.1090/S0002-9947-2011-05272-4
Received by editor(s): November 15, 2008
Published electronically: January 7, 2011
Additional Notes: The first author was supported in part by the Danish Research Council
The second author was supported by the Francis J. Carey Term Chair and the Clay Institute. Both authors were supported by grants from the National Science Foundation.
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society